This post is, among other things, a response to Mel's (the Compiler's) question
whether it is difficult to discuss personal matters on this forum.
I am coming up on the six month mark for my triple blockade androgen deprivation therapy. I get my third three-month shot next week. For the most part I have been very lucky with the side effects so far. I have had no hot flashes, no weight gain, no noticeable muscle loss, and my aches and pains are all more or less consistent with being a 60 year old man. I'd like to think that I have avoided some of those common side effects by my own efforts -- working hard at the gym three times a week and cranking down on my low-carb diet -- but it's just as likely that I have merely been lucky.
What I haven't avoided is the almost-certain side effects: total ED, zero libido, thinning body hair, brain fog and depression. I am working hard to minimize those, too, or at least to avoid some of the damage they can cause. I am stubbornly compliant to my penile rehab regimine -- Trimix three times a week and I use a vacuum erection device at least once on each of my non-injecting days. And, after several months where I found it increasingly difficult to do anything
I talked to my doctor about
depression and agreed to add an anti-depressant (generic Prozac) to my regimen. When he wrote the scrip the doctor told me that it would take effect gradually, over a period of thirty days. If he had said thirty minutes he would have been closer. Within a few hours of my first pill the black cloud started to lift and the brain fog started to thin a bit. Ordinary things that had seemed impossible were now just stuff to do. Score one for Prozac.
Next week's shot will be the third of eight for a total of two years of ADT3 to improve the odds for a durable remission with my adjuvant IMRT treatment. The study on which my oncologist and I are basing our hopes also reported the median time after the end of the blockade before the testosterone levels for the men in the study rebounded to a range that would no longer be considered hypogonadal. It was, as I recall, 11.7 months (ten days short of a year.) That means that, at this point (six months in) I still have at least two years of very low T to look forward to -- probably closer to 2 1/2 years. That's a long time.
Since I had some degree of ED going into surgery I knew that erectile function would be a problem afterwards. I more or less expected that my post-surgery sex life would consist mostly of pumping, injecting, and self-abuse to keep the equipment exercised while I healed, with occasional attempts at sex so my wife and I didn't forget how it works. I stocked up on naughty movies, convinced myself that sticking needles in my privates was something I could do if it came to that and decided I was ready for surgery.
Then my post-op path report changed the plan and I found myself on hormones -- which I had made every effort to avoid. I found out fairly quickly that my stash of videos weren't going to be of much use. Penile rehab was going to be more like hitting the gym (something I do but don't much enjoy). Our attempts at sex were even more problematical. But I did find that, even with the triple ADT, I still had a limited ability for self-abuse. Once in a while during my rehab sessions I would go ahead and get out the massager and convince myself that things still worked. I had no particular desire but, if I made the effort it was pleasurable and it improved my mood and, what is most important, it reassured me that I had some sort of rational long-term objective with all my less-fun-than-expected rehabilitation activities.
Then I started the Prozac. I call my current blockade ADT4 because, with its high incidence of sexual side-effects Prozac fits in nicely with the other three drugs. The main sexual side effect of Prozac is that it interferes with the ability to have orgasms. By an unhandy coincidence that was the only shred of my sex life that I still had and, sure enough, the Prozac seems to have taken that away, too. That's pretty discouraging, actually. In the next two years I will inject drugs in my willy three hundred times and pump him up with an uncomforable sucky-thing four hundred times and I will have zero fun doing it. Like I said, discouraging... It would be depressing if it weren't for the Prozac.
It's gonna be a long, long couple of years.
And, in answer to Mel's question: Yes, it is hard as hell to post stuff like this. But the amazing and wonderful thing about
this forum is it's possible... just barely possible.
Slow PSA rise 2007-2012: 1.4=>8
4 bxs 2010-2012:
1)neg (some inflammation),
3)positive 1 of 14 GS6(3+3) 3-4%, 2nd opinion GS7(3+4)
Mild Pre-op ED
DaVinci RRP 6/14/12. left nerve spared
Path: pT3a pN0 R1 GS9(4+5) Pos margins on rt
Start 24 mo ADT3 7/26/12
Adjuvant IMRT 66.6 Gy 10/17/12 - 12/13/12
Leaky but better, Trimix, VEDForum Moderator - Not a Medical Professional
Post Edited (PeterDisAbelard.) : 8/31/2014 11:23:13 AM (GMT-6)